[Skip to Navigation]
Other Articles
December 17, 1938

TOXIC HEPATITIS DUE TO SULFANILAMIDE

Author Affiliations

CLEVELAND

From the Department of Medicine of Cleveland City Hospital and the Western Reserve University School of Medicine.

JAMA. 1938;111(25):2283-2285. doi:10.1001/jama.1938.02790510031007
Abstract

Although numerous toxic effects of sulfanilamide have been described, there are only a few references in the literature to damage to the liver produced by this drug. Hageman and Blake1 have observed one case of toxic hepatitis presumably due to sulfanilamide. This patient recovered promptly when the drug was discontinued. Saphirstein2 has recorded a severe but nonfatal case of toxic hepatitis caused by sulfanilamide. In this instance there was an associated exfoliative dermatitis.

Two deaths from hepatitis following the use of sulfanilamide have been reported by Bannick, Brown and Foster.3 They felt that possibly their patients suffered hepatic damage prior to the beginning of the treatment and concluded that sulfanilamide may cause preexisting hepatic damage to progress to a stage from which regeneration is impossible. In contrast to this complication they have seen mild attacks of jaundice, which usually subsided rapidly when use of the drug was

×